Alert archive / Florida / Tornado Warnings in 1997

Tornado Warning 32, NWS Jacksonville, FL

December 10, 1997Baker County, Columbia County, Florida

NWS Jacksonville, FL issued this tornado warning at Dec 10, 1997, 7:18 AM EST for Baker County, Columbia County, Florida. It was in force for 62 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Dec 10, 1997, 7:18 AM EST (12:18 UTC)
Expired
Dec 10, 1997, 8:20 AM EST
In force
62 min
Issued by
NWS Jacksonville, FL
Area
Whole counties

Counties Baker County, FL, Columbia County, FL

What was reported inside it

TimeReportWhereRemark
Dec 10, 7:20 AM ESTTornado F0Lake City, FLLarge trees and power lines were blown down.
Dec 10, 7:28 AM ESTTornado F0Sanderson, FLLarge trees and power lines were blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 10, 3:00 AM ESTTornado WatchSPC5 hr

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 0.3 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 1997-12-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1167 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 1997-12-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 284 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1167 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
501 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
284 m²/s²
0-3 km storm-relative helicity
385 m²/s²
Significant tornado parameter
1.8
Supercell composite
8.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KJAX 101219
TORJAX
FLC003-023-101320-

BULLETIN
TORNADO WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
718 AM EST WED DEC 10 1997


THE NATIONAL WEATHER SERVICE IN JACKSONVILLE FL HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 820 AM EST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...

IN NORTHERN FLORIDA

   ...COLUMBIA
   ...BAKER

AT 717 AM EST... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
DEVELOPING TORNADO 11 MILES WEST OF SANDERSON MOVING EAST AT 40 MPH.

SOME LOCATIONS IN THE PATH OF THIS TORNADO FROM 717 AM EST TO 820 AM
EST ARE...
SANDERSON BY 715 AM EST
TAYLOR BY 720 AM EST
GLEN ST MARY BY 725 AM EST
MACCLENNY BY 725 AM EST


IF YOU ARE IN THE PATH OF A TORNADO... THE SAFEST PLACE IS A BASEMENT.
IF NO BASEMENT IS AVAILABLE... SEEK SAFETY IN AN INTERIOR ROOM SUCH AS
A CLOSET ON THE LOWEST FLOOR. GET UNDER A WORKBENCH OR PIECE OF STURDY
FURNITURE. USE BLANKETS... PILLOWS... OR CUSHIONS TO COVER YOUR BODY.
AVOID WINDOWS.

PLEASE T>UNE TO YOUR LOCAL RADIO OR TELEVISION STATIONS... YOUR CABLE
TELEVISION OUTLET... OR NOAA WEATHER RADIO.

K. KUYPER.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at Dec 10, 3:31 AM EST, 3 hours 47 minutes earlier.

Area forecast discussion, Dec 10, 3:31 AM EST, 3 hours 47 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
250 AM EST WED DEC 10 1997

LO VSBYS IN THE FG HAVE BEEN IMPROVING OF LATE AS SHRA/TSRA ARE CONTG
TO DVLP OVR CWA. WRMFNT STILL ABOUT IN THE SAME POSITION IT WAS 24 HRS
AGO ACRS XTRM S GA. WRMFNT XTNDS TO LO PRES NR CGI WI CDFNT NR MEM-LFT
LN. SCNDRY BNDRY FM CTY-DAB LIFTING SLOLY N. STG SW FLO AHEAD OF CDFNT
HAS BROUGHT XTRMLY MOIST TRPCL AIR INTO CWA WI TDS IN NE FL IN M-U 60S.

SHEARED LONG WV TROF TO DVLP ALF THIS PERIOD AND BY 48 HRS WL XTND FM
NE U.S. TO SRN ROCKIES. THIS MAINTS A STG SW FLO ACRS THE CWA WHICH
MEANS THE SFC CDFNT WL HAVE TUFF TIME GETTING THRU THE AREA. CURRENT
THINKING MOVS WRMFNT N OF ENTIRE CWA BY 18Z TDA AS CDFNT REACHES E GA
TO W FL PH BY 00Z THU. CDFNT TO PUSH TO NR JAX-CTY BY 12Z THU AND THRU
CWA BTWN 18Z THU AND 00Z FRI. WL LKLY NOT SEE MUCH CLRG BEHIND FNT AS
SW FLO CONTS ALF AND SUB TRPCL JET CONTS OVR AREA.

MAIN CONCERN FOR TDA IS SVR WX THT AS SPC HAS MST OF CWA IN TORN WTCH.
REASONS FOR SVR WX INCLUDES CAPES 1500-2000 AND HELICITY 300-400...HI
TDS AND 40-60 KT LO LVL JET MOVG THRU AREA THIS MRNG. REASONS AGAINST
IT WUD BE NO UPR DYNAMICS. HELICITY VALUES DCRS THIS AFTRN DURG MAX
HTG AND VERTICAL PROFILES BECM MR UNIDRIECTIONAL (ALTHO SPEED
SHEAR CONTS).

PCP WTR REMAINS VRY HI TNGT/THU AS CDFNT MOVS THRU CWA. WI SOME MSTR
CONVERGENCE AND LIFT WI MAINT GOOD CHC POPS TNGT AND DCRS POPS ON THU
AS CDFNT PUSHES THRU.

IN CWF...NOT MUCH WND OFFSHR ATTM...BUT BL WNDS INCRS TO 25-35 KTS TDA
SO WL NEED SCA.

THANKS FOR COORDINATION MIA/SPC.

SSI TE 074/056 063/047 057 15952
JAX TC 077/061 066/049 059 15863
GNV TC 081/063 068/049 061 15763

MOHLIN

In the hours before

Special weather statement, Dec 10, 5:23 AM EST, 1 hour 55 minutes before
AMZ435-450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-101830-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
520 AM EST TUE DEC 9 1997

...TORNADO WATCH IN EFFECT UNTIL 8 AM FOR MUCH OF SOUTHEAST GEORGIA
AND NORTHEAST FLORIDA...

UNSEAONABLY WARM AND MOIST AIR WILL CONTINUE ACROSS THE REGION MUCH
OF TODAY AHEAD OF A COLD FRONT IN THE LOWER MISSISSIPPI VALLEY AS OF
EARLY THIS MORNING. THIS COLD FRONT WILL MOVE INTO GEORGIA AND THE
FLORIDA PANHANDLE BY LATE TODAY. THIS WILL RESULT IN SHOWERS AND
THUNDERSTORMS ACROSS THE AREA TODAY...AND AS INSTABILITY INCREASES
THIS MORNING AND STRONG WINDS IN THE LOWER LEVELS OF THE ATMOSPHERE
MOVE ACROSS THE AREA SOME OF THE STORMS WILL BECOME STRONG OR EVEN
SEVERE. THERE IS ALSO A CHANCE OF TORNADOES SO ALL PERSONS SHOULD
REMAIN ON THE ALERT AND BE PREPARED TO SEEK A SAFE SHELTER IF
THREATENING WEATHER APPROACHES.
.
THE MAIN THREAT FROM STORMS TODAY WILL BE CLOUD TO GROUND LIGHTNING...
STRONG GUSTY WINDS AND VERY HEAVY RAINS.

BECAUSE OF THE THREAT OF SEVERE WEATHER SPOTTER ACTIVATION MAY BE
NECESSARY.

ON THE COASTAL WATERS A SMALL CRAFT ADVISORY IS IN EFFECT...WITH A
TORNADO WATCH IN EFFECT FROM ST. AUGUSTINE NORTH UNTIL 8 AM.

PM

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 10, 8:18 AM ESTTornado WarningJAXDuval62 min

Nearby

Tornado Warnings in Florida, 1997Every tornado warning in 1997Tornadoes in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.